Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 182, NWS Birmingham, AL

August 10, 2020Fayette County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2020, 3:30 PM CDT for Fayette County, Tuscaloosa County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 3:30 PM CDT (20:30 UTC)
Expired
Aug 10, 2020, 4:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, AL, Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS54 KBMX 102030
SVRBMX
ALC057-125-102115-
/O.NEW.KBMX.SV.W.0182.200810T2030Z-200810T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
330 PM CDT Mon Aug 10 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Tuscaloosa County in west central Alabama...
  Southwestern Fayette County in west central Alabama...

* Until 415 PM CDT.

* At 329 PM CDT, a severe thunderstorm was located 8 miles east of
  Ashcraft Corner, or 9 miles southeast of Fayette, moving southeast
  at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Stone Wall and New Lexington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3356 8787 3363 8783 3365 8773 3354 8760
      3346 8767 3344 8776
TIME...MOT...LOC 2029Z 314DEG 6KT 3356 8777 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
834 
WWUS54 KBMX 102046
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
346 PM CDT Mon Aug 10 2020

ALC057-125-102115-
/O.CON.KBMX.SV.W.0182.000000T0000Z-200810T2115Z/
Tuscaloosa AL-Fayette AL-
346 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN TUSCALOOSA AND SOUTHWESTERN FAYETTE COUNTIES...

At 346 PM CDT, a severe thunderstorm was located 8 miles east of
Ashcraft Corner, or 11 miles southeast of Fayette, moving southeast
at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stone Wall and New Lexington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3356 8787 3363 8783 3365 8773 3354 8760
      3346 8767 3344 8776
TIME...MOT...LOC 2046Z 314DEG 6KT 3354 8775 

HAIL...0.88IN
WIND...60MPH
 
$$

89^GSatterwhite
488 
WWUS54 KBMX 102110
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
410 PM CDT Mon Aug 10 2020

ALC057-125-102120-
/O.EXP.KBMX.SV.W.0182.000000T0000Z-200810T2115Z/
Tuscaloosa AL-Fayette AL-
410 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TUSCALOOSA AND
SOUTHWESTERN FAYETTE COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3356 8787 3363 8783 3365 8773 3354 8760
      3346 8767 3344 8776
TIME...MOT...LOC 2110Z 314DEG 6KT 3351 8772 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:42 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 10, 12:42 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1242 PM CDT Mon Aug 10 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1158 AM CDT Mon Aug 10 2020/

Today through Tuesday.

Features.

Broad ridging in the upper levels remain over the southern third
of the country late this morning with a subtle weakness analyzed
over the Tennessee Valley. A more contracted ridge was analyzed in
the mid levels with a shortwave trough moving east over the
Central Ohio River Valley.

In the low levels, ridging was centered to the east of the area
but its influence was more pronounced. Low-level troughing was
evident in the analysis to our northeast over North Carolina.

Surface analysis depicts lower surface pressures generally north
of Interstate 20 with even lower values further to the north and
the west.

The 10.12Z BMX sounding contains a more moist profile compared to
late last week. A general northerly flow prevailed above 300 mb
with some zonal flow from 400 to 300 mb. The lower levels had
lighter and more variable winds generally from the west to the
north. There was some dry air above a subsidence inversion around
550 mb but wet microburst conditions are not optimal.

Forecast.

Expect an earlier start to developing shower and thunderstorm
activity with a few storms forming at this hour. Isolated to
scattered showers and storms are expected with best chances
northeast and far south through mid afternoon as outflow from
convection further north moves into the area while sea breeze
activity is expected to progress further inland late this
afternoon and into the evening hours. Highs will reach into the
mid 90s today with winds generally from the west up to 10 mph
outside of convective activity.

Showers and some thunderstorms will persist tonight and expect
best chances across the eastern half of the forecast area as
outflows and sea breeze-related boundaries continue to move and
interact across the area. Lows will range from the lower 70s east
to the mid 70s west. Light and variable winds are expected.

Expect scattered showers and thunderstorms on Tuesday as we
continue to experience several low-level boundaries around to
provide surface convergence under strong heating. The persisting
weakness in the ridging aloft will help to permit convective
development, especially in the afternoon and into the evening
hours. Highs will range from the low 90s east to the mid 90s west.
Winds will be from the northwest 5-10 mph outside of convective
activity.

05

.LONG TERM...
/Updated at 0348 AM CDT Mon Aug 10 2020/

Wednesday through Sunday.

The upcoming wet pattern may be on a bit of a delay. Wednesday
appeared to be the first in a series of days with high rain
chances, but that seems to have changed. Models are now
indicating the shortwave ridge from Tuesday will carry over into
Wednesday, putting a dent in rain chances. An area of lower
coverage may be centered in our forecast area, with enhanced
activity to our southeast and northwest, where 500 mb disturbances
are indicated. POPs have been reduced from 60 percent to 40
percent for a good chunk of the area.

The aforementioned shortwave ridge axis is expected to be overcome
by falling heights on Thursday with PWATs increasing to 2.0-2.2
inches. This is supportive of 70 POPs, assuming the setup
verifies. A similar setup is forecast for Friday, but models begin
to diverge somewhat for Saturday and especially Sunday with the
possibility of a shortwave trough moving to our east. The National
Blend seems much too high with POPs for Sunday, and our forecast
of 40-50 percent, which may be too high as well, is 10-20 percent
below the National Blend.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms are expected this afternoon and into
the evening hours. Will carry VCTS at all terminals through early
this evening. Low-level winds will be generally below 10 kts
outside of convection and bases should remain VFR outside of
showers and storms.

Expect lingering showers with a few storms overnight with best
chances across the eastern portion of the forecast area. Potential
is too low to mention at some sites. Low-level winds will be
light outside of showers and storms. Cloud bases should be VFR
outside of showers and storms.

A few sites may experience a brief reduction in visibility before
sunrise on Tuesday morning, especially if those areas had
rainfall recently. Expect more showers and storms to develop
toward midday on Tuesday. Cloud bases should be VFR outside of
convective activity with low level winds generally less than 10
kts outside of convection.

05

&&

.FIRE WEATHER...

Moisture content will increase this week, and scattered showers
and storms can be expected through Wednesday. The greatest
coverage today will probably be across our eastern half. The
pattern should become even wetter for Thursday and Friday with
rain chances in the 60-70 percent range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  72  94  72 /  60  40  20  40  40
Anniston    72  94  73  95  73 /  60  40  20  40  40
Birmingham  74  94  75  94  74 /  50  40  20  40  40
Tuscaloosa  75  96  75  95  74 /  30  40  20  40  40
Calera      72  93  73  94  73 /  40  40  20  40  40
Auburn      72  92  72  93  72 /  60  40  30  40  40
Montgomery  74  95  75  95  74 /  40  40  30  40  40
Troy        73  94  74  94  73 /  40  40  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 10, 4:45 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
445 AM CDT Mon Aug 10 2020

ALZ011>015-017>050-111245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
445 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Afternoon heat indices may approach 105 degrees briefly during the
afternoon for areas along and southwest of a Tuscaloosa to Montgomery
line this afternoon. Take extra precautions while outside.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outside of any cooling effects from showers and storms, heat indices
may briefly reach 105 degrees each afternoon through Thursday.
Exercise extra precautions while outside.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 10, 2:39 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
239 PM CDT Mon Aug 10 2020

ALZ019-102015-
Calhoun AL-
239 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALHOUN COUNTY UNTIL
315 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ohatchee, or 9 miles northwest of Cobb Town. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
West End-Cobb Town, Ohatchee and Anniston Army Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 8595 3370 8589 3364 8588 3361 8600
      3362 8602 3365 8603 3366 8605 3367 8605
      3368 8610 3371 8612 3377 8604
TIME...MOT...LOC 1939Z 346DEG 2KT 3370 8602

89^GSatterwhite
Special weather statement, Aug 10, 2:59 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
259 PM CDT Mon Aug 10 2020

ALZ020-102030-
Cherokee AL-
259 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEROKEE COUNTY
UNTIL 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gaylesville, or near Cedar Bluff. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Bluff, Gaylesville, Eastern Weiss Lake, Cornwall Furnace Park,
Waterhouse and Fullerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8547 3414 8543 3413 8544 3424 8560
      3432 8560 3433 8550
TIME...MOT...LOC 1959Z 313DEG 2KT 3426 8551

89^GSatterwhite
Special weather statement, Aug 10, 3:28 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
328 PM CDT Mon Aug 10 2020

ALZ013-023-102100-
Fayette AL-Tuscaloosa AL-
328 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHWESTERN FAYETTE COUNTIES UNTIL 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ashcraft Corner, or 9 miles southeast of Fayette,
moving southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stone Wall and New Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3356 8789 3365 8781 3364 8767 3356 8761
      3347 8764 3342 8776 3351 8784 3352 8784
      3353 8786
TIME...MOT...LOC 2028Z 314DEG 6KT 3358 8777

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:39 PM CDTSpecial Weather StatementBMXCalhoun36 min
Aug 10, 2:56 PM CDTAreal Flood AdvisoryBMXCherokee2 hr
Aug 10, 2:59 PM CDTSpecial Weather StatementBMXCherokee31 min
Aug 10, 3:28 PM CDTSpecial Weather StatementBMXFayette32 min
Aug 10, 3:42 PM CDTSpecial Weather StatementBMXJefferson33 min
Aug 10, 3:55 PM CDTSpecial Weather StatementBMXSt. Clair35 min
Aug 10, 4:09 PM CDTSevere Thunderstorm WarningBMXSt. Clair25 min
Aug 10, 4:17 PM CDTSpecial Weather StatementBMXTalladega28 min
Aug 10, 4:30 PM CDTSpecial Weather StatementBMXTalladega45 min
Aug 10, 4:32 PM CDTAreal Flood AdvisoryBMXFayette, Walker118 min
Aug 10, 4:36 PM CDTSpecial Weather StatementBMXTalladega24 min
Aug 10, 4:48 PM CDTSevere Thunderstorm WarningBMXTalladega18 min
Aug 10, 4:53 PM CDTSpecial Weather StatementBMXFayette37 min
Aug 10, 5:13 PM CDTSpecial Weather StatementBMXChambers32 min
Aug 10, 5:23 PM CDTSpecial Weather StatementBMXShelby37 min
Aug 10, 5:30 PM CDTSpecial Weather StatementBMXCoosa30 min
Aug 10, 5:37 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa23 min
Aug 10, 5:38 PM CDTSpecial Weather StatementBMXBullock37 min
Aug 10, 5:51 PM CDTSpecial Weather StatementBMXLee39 min
Aug 10, 6:02 PM CDTSpecial Weather StatementBMXMontgomery28 min
Aug 10, 6:08 PM CDTSpecial Weather StatementBMXCoosa, Tallapoosa52 min
Aug 10, 6:22 PM CDTSevere Thunderstorm WarningBMXLee, Russell38 min
Aug 10, 6:41 PM CDTSpecial Weather StatementBMXTallapoosa49 min
Aug 10, 6:48 PM CDTAreal Flood AdvisoryBMXLee3 hr
Aug 10, 6:51 PM CDTSpecial Weather StatementBMXMontgomery24 min
Aug 10, 6:53 PM CDTSpecial Weather StatementBMXBlount37 min
Aug 10, 6:57 PM CDTSpecial Weather StatementBMXMacon, Russell48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.